Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 327, NWS Blacksburg, VA

August 2, 2012Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 2, 2012, 12:08 AM EDT for Ashe County, Wilkes County, North Carolina. It was in force for 82 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2012, 12:08 AM EDT (04:08 UTC)
Expired
Aug 2, 2012, 1:30 AM EDT
In force
82 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Ashe County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 12:08 AM EDTHAIL 12 Nne Glendale Springs, NCHAIL OF VARIOUS SIZES OCCURRED FOR NEARLY ONE HOUR ENDING AROUND 1245 AM EDT...AND ACCUMULATED TO A DEPTH OF ONE TO TWO INCHES IN SOME AREAS.
Aug 2, 12:20 AM EDTHAIL 0.75Wilkesboro, NC
Aug 2, 12:40 AM EDTTSTM WND DMG4 Ne North Wilkesboro, NCTREES DOWN ON JOHNSON ROAD NEAR HAYS.
Aug 2, 12:48 AM EDTTSTM WND DMGE North Wilkesboro, NCTREES AND POWERLINES REPORTED DOWN AROUND NORTH WILKESBORO WITH POWER OUT ACROSS MUCH OF THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WUUS51 KRNK 020408
SVRRNK
NCC009-193-020530-
/O.NEW.KRNK.SV.W.0327.120802T0408Z-120802T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 AM EDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 130 AM EDT.

* AT 1206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM GLENDALE SPRINGS TO CASCADE
  FALLS...OR ALONG A LINE EXTENDING FROM GLENDALE SPRINGS TO DEEP
  GAP...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUMMIT...
  MC GRADY...
  WILBAR...
  MULBERRY...
  BUCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3620 8146 3624 8147 3625 8150 3639 8140
      3637 8135 3636 8125 3637 8098 3638 8097
      3602 8106 3603 8108
TIME...MOT...LOC 0408Z 335DEG 7KT 3632 8137 3620 8144

$$

JH
4 follow-up statements
272 
WWUS51 KRNK 020434
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 AM EDT THU AUG 2 2012

NCC009-193-020530-
/O.CON.KRNK.SV.W.0327.000000T0000Z-120802T0530Z/
ASHE NC-WILKES NC-
1234 AM EDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHEASTERN ASHE AND WILKES COUNTIES...

AT 1231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HALLS MILLS...OR NEAR MC GRADY...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE...
  HALLS MILLS...
  MULBERRY...
  MILLERS CREEK...
  FAIRPLAINS...
  NORTH WILKESBORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3620 8146 3624 8147 3625 8150 3639 8140
      3637 8135 3636 8125 3637 8098 3638 8097
      3602 8106 3603 8108
TIME...MOT...LOC 0434Z 335DEG 7KT 3627 8122

$$

JH
729 
WWUS51 KRNK 020451
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 AM EDT THU AUG 2 2012

NCC009-020501-
/O.CAN.KRNK.SV.W.0327.000000T0000Z-120802T0530Z/
ASHE NC-
1251 AM EDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASHE COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3603 8108 3620 8133 3629 8131 3635 8131
      3636 8129 3636 8127 3637 8098 3638 8097
      3602 8106
TIME...MOT...LOC 0451Z 313DEG 26KT 3621 8114

$$

NCC193-020530-
/O.CON.KRNK.SV.W.0327.000000T0000Z-120802T0530Z/
WILKES NC-
1251 AM EDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR CENTRAL WILKES COUNTY...

AT 1248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MULBERRY...OR NEAR NORTH WILKESBORO...MOVING SOUTHEAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  FAIRPLAINS...
  NORTH WILKESBORO...
  MORAVIAN FALLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3603 8108 3620 8133 3629 8131 3635 8131
      3636 8129 3636 8127 3637 8098 3638 8097
      3602 8106
TIME...MOT...LOC 0451Z 313DEG 26KT 3621 8114

$$

JH
755 
WWUS51 KRNK 020518
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 AM EDT THU AUG 2 2012

NCC193-020530-
/O.CON.KRNK.SV.W.0327.000000T0000Z-120802T0530Z/
WILKES NC-
118 AM EDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR CENTRAL WILKES COUNTY...

AT 114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
WAS LOCATED NEAR BUCK...OR NEAR WILKESBORO...MOVING SOUTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  WILKESBORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3620 8133 3622 8122 3624 8115 3626 8109
      3628 8105 3627 8102 3629 8100 3602 8106
      3603 8108
TIME...MOT...LOC 0518Z 313DEG 26KT 3614 8121

$$

JH
992 
WWUS51 KRNK 020525
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 AM EDT THU AUG 2 2012

NCC193-020534-
/O.EXP.KRNK.SV.W.0327.000000T0000Z-120802T0530Z/
WILKES NC-
125 AM EDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILKES COUNTY EXPIRES
AT 130 AM EDT...

THE SEVERE THUNDERSTORM WARNING HAS EXPIRED. HOWEVER ANOTHER SEVERE 
THUNDERSTORM WARNING IS IN EFFECT FOR A PORTION OF THE PREVIOUS
WARNING AREA.

LAT...LON 3620 8133 3622 8122 3624 8115 3626 8109
      3628 8105 3627 8102 3629 8100 3602 8106
      3603 8108
TIME...MOT...LOC 0524Z 313DEG 26KT 3611 8117

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:00 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 1, 9:00 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT WED AUG 1 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
BUT DISSIPATE OVER WEST VIRGINIA TONIGHT. UPPER LEVEL HIGH
PRESSURE WILL EXPAND OVER THE SOUTHEAST AND THE MIDDLE ATLANTIC
THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH FROM THE GREAT
LAKES AND THE OHIO VALLEY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...

INCREASED POPS IN THE SOUTHEAST FOR THE NEXT COUPLE OF HOURS
ALLOWING THUNDERSTORM CLUSTER TO EXIT CWA. ALSO ALLOWED FOR SOME
ISOLATED THUNDERSTORMS BEHIND MAIN GROUP OF THUNDERSTORMS.
THE NAM...GFS AND WRFARW-RNK SHOWED THUNDERSTORMS AND SHOWERS
DIMINISHING AND WEAKENING WITH THE LOSS OF SOLAR HEATING TONIGHT.
SHORTWAVE WILL ROTATE EAST ACROSS THE REGION TONIGHT INTO THURSDAY
MORNING. OUTFLOW BOUNDARIES MAY STILL SPARK ADDITIONAL THUNDERSTORM
DEVELOP EARLY TONIGHT TO AROUND MIDNIGHT. ADDED PATCHY FOG TO ISC
GRIDS WITH LIGHT WINDS AND LOW LEVEL MOISTURE. LOW TEMPERATURES
OVERNIGHT WILL RANGE FROM THE UPPER 50S IN THE MOUNTAINS TO THE
UPPER 60S IN THE SOUTHEAST. THUNDERSTORMS WILL DEVELOP AGAIN ON
THURSDAY ACROSS THE HIGHER TERRAIN IN THE SOUTHWEST.

AT 640 PM EDT WEDNESDAY...
INCREASED POPS FOR THIS EVENING INTO TONIGHT. SOME OF THE
THUNDERSTORMS WILL CONTAIN GUSTY WINDS AND HAIL. MORE ADJUSTMENT
AS NIGHT PROGRESSES.

AT 309 PM EDT WEDNESDAY...

COLUMN IS BECOMING INCREASINGLY DRIER...THUS LESS DEVELOPMENT THAN
YESTERDAY AND EVEN LESS IS EXPECTED ON THURSDAY. A FEW STORMS HAVE POPPED
UP THIS AFTERNOON BUT HAVE FALLEN OVER RATHER QUICKLY. WARMER AND
MORE SOUPY REGIME ACROSS THE SOUTHSIDE AND PIEDMONT AND PERHAPS
MORE DEVELOPMENT THERE LATE PM EARLY EVENING IF SOME SORT OF
OUTFLOW ARRIVES FROM STORMS ALONG THE BLUE RIDGE. A WEAK
DISTURBANCE WILL MOVE ACROSS EXTREME SW VA AND NW NC THIS
EVENING...ATTM IT IS ALLOWING STORMS TO FIRE ACROSS E KY AND SW
WEST VA. SOME OF THESE CELLS MAY BE THE CATALYST FOR FURTHER
DEVELOPMENT LATER THIS EVENING ACROSS NW NC AND THE NC PIEDMONT SO
DID EXTEND POPS A LITTLE DEEPER INTO THE NIGHT. GROUND MAY STILL
BE WET ENOUGH FROM LAST NIGHT'S HVY RAIN ACROSS THE NEW RIVER
VALLEY TO GENERATE A FEW HOURS OF DENSE FOG RIGHT AROUND DAWN...OR
IF ANOTHER STORM HAPPENS TO MOVE OVER SIMILAR AREAS TONIGHT. WITH
DEWPOINTS EXPECTED TO FALL ANOTHER 3-5F THURSDAY AFTERNOON AND NIL
UPPER LEVEL FORCING...ONLY EXPECTING AN ISOLATED STORM ALONG THE
SW SPINE OF THE BLUE RIDGE OR THE PIEDMONT THURSDAY PM AT MOST. WITH
H85 TEMPS REACHING +20C TACK ON A FEW MORE DEGREES FOR MAX T IN
COMPARISON TO TODAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM EDT WEDNESDAY...

OTHER THAN FOR A RENEGADE EVENING TSRA SW TIER THURSDAY EVENING
EXPECT MAINLY DRY WEATHER TO LINGER INTO THURSDAY NIGHT. HOWEVER
HIGH 5H HEIGHTS WILL START TO BREAK DOWN BY THE END OF THE WEEK AS
THE SURFACE HIGH SLIDES FARTHER OFFSHORE AND WEAK IMPULSES ROUND THE
UPPER RIDGE TO THE WEST. THIS ALONG WITH WEAK RETURN FLOW AND
INCREASING PWATS WILL BRING SCATTERED SHRA/TSRA CHANCES BACK BY
FRIDAY AFTERNOON...WITH BEST COVERAGE ACROSS THE WEST WHERE WILL
CARRY CHANCE POPS. PATTERN SHOULD EVOLVE BACK TO MORE OF A WEAK
TROFFINESS NATURE FRIDAY NIGHT INTO SATURDAY WITH MODELS INDICATING
A BETTER SHORTWAVE HEADING INTO WEST BY SAT AFTERNOON. THIS COMBINED
WITH HEATING AND MOISTURE MAY MAKE FOR MORE ORGANIZED TSRA COVERAGE
ESPCLY BLUE RIDGE WEST WHERE HAVE UPPED POPS BUT KEPT BELOW LIKELYS
FOR NOW. OTRW PC AND HOT ON FRIDAY WITH HIGHS PUSHING THE LOW/MID
90S EAST AND UPPER 80S MOUNTAINS. SHOULD BE SLIGHTLY COOLER ALTHOUGH
STILL MUGGY GIVEN MORE CLOUDS/SHRA SATURDAY AFTERNOON WHICH MAY KEEP
HIGHS A BIT LOWER OVER THE WEST BUT STILL 90ISH SE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 115 PM EDT WEDNESDAY...

WEAK UPPER TROFFINESS WILL LINGER ACROSS THE REGION FOR THE LAST
PART OF THE WEEKEND WITH DEEPER MOISTURE IN PLACE SUNDAY AHEAD OF A
STRONGER SHORTWAVE TROF APPROACHING FROM THE NW. THIS SHOULD RESULT
IN A ANOTHER ROUND OF SCATTERED SHRA/TSRA SAT EVENING AND AGAIN
SUNDAY AFTERNOON ESPCLY MOUNTAINS WHERE WILL BE CLOSER TO THE
UPSTREAM SURFACE COLD FRONT...AND WITHIN THE PRECEDING DEEPER SW TO
NE MOISTURE LOBE. THIS FRONT LOOKS TO PUSH SE TOWARD THE AREA MONDAY
BEFORE EITHER STALLING NEARBY OR PERHAPS LIMPING THROUGH BY TUESDAY
MORNING AS THE 5H TROF LIFTS OUT TO THE NE. THUS LIKE SLOWER
PROGRESSION OF THE BOUNDARY ALLOWING PRE-FRONTAL OUTFLOW TO INTERACT
WITH HEATING/MOISTURE FOR BETTER COVERAGE OF STORMS MONDAY
AFTERNOON/EVENING. CONVECTIVE LINE MAY TAKE THE FRONT TO THE SE
MONDAY NIGHT RESULTING IN SOME DRYING ESPCLY NORTH AND WEST TUESDAY
INTO WEDNESDAY BUT QUITE UNCERTAIN AT THIS POINT. THEREFORE KEEPING
SOME LOW POPS SOUTHEAST BOTH DAYS AND ISOLATED CHANCES WESTERN
RIDGES WEDNESDAY AFTERNOON FOR WEAK RETURN FLOW POP UP STORMS. OTRW
TEMPS RATHER CLOSE TO IF NOT A BIT ABOVE NORMAL...WITH HIGHS MAINLY
80S EXCEPT AROUND 90 SE THRU THE PERIOD.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
AS OF 735 PM EDT WEDNESDAY...

ONE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WITH HAIL AND GUSTY
WINDS HAVE EXITED THE ROANOKE VALLEY TO THE EAST INTO THE
FOOTHILLS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH
THE LOSS OF HEATING THIS EVENING. EXPECT AREAS OF LOW CLOUDS AND
FOG TO DEVELOP OVERNIGHT ESPECIALLY WHERE HEAVY RAINS HAS FALLEN
WITH THUNDERSTORMS. SOME IFR CIG/VIS MAY OCCUR AGAIN OVERNIGHT
INTO THURSDAY MORNING. ANY FOG OR LOW CLOUDS WILL LIFT BY LATE
MORNING.

THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUES THROUGH THE WEEK...SCATTERED IN NATURE
THIS AFTERNOON AND EVENING...AND ISOLATED THURSDAY INTO FRIDAY AS
WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN
TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND
STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS
POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY
DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER
HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG. STORM'S MAY BE MORE
NUMEROUS ON MONDAY AS A COLD FRONT DROPS SOUTHEAST OUT OF THE OHIO
VALLEY AND GREAT LAKES.

&&

.CLIMATE...
JULY 2012 WAS THE WARMEST JULY SINCE RECORD KEEPING BEGAN IN
ROANOKE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/PM
NEAR TERM...KK/KM
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/KM
CLIMATE...
Hazardous weather outlook, Aug 1, 4:22 PM EDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED AUG 1 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
422 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
ISOLATED DAMAGING WINDS/SEVERE HAIL ARE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 1, 10:25 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             MILLBORO                37.97N 79.60W
08/01/2012  E1.50 INCH       BATH               VA   PUBLIC

            PING PONG SIZE HAIL IN MILLBORO

&&

FISHER
Local storm report, Aug 1, 10:27 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             2 NNW MILLBORO          37.99N 79.61W
08/01/2012  E1.00 INCH       BATH               VA   TRAINED SPOTTER

            STATE ROUTE 633

0425 PM     HAIL             6 W GOSHEN              37.98N 79.60W
08/01/2012  E1.00 INCH       BATH               VA   PUBLIC

            HAIL RANGED FROM NICKEL TO QUARTER SIZE

0425 PM     HAIL             MILLBORO                37.97N 79.60W
08/01/2012  E1.50 INCH       BATH               VA   PUBLIC

            PING PONG SIZE HAIL IN MILLBORO

0520 PM     HAIL             4 NNW GLASGOW           37.69N 79.48W
08/01/2012  E1.00 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 5 MINUTES NEAR US 11. HAIL RANGED
            FROM PEA TO QUARTER SIZE.

0620 PM     HAIL             5 NW ROANOKE            37.33N 80.02W
08/01/2012  E1.00 INCH       ROANOKE            VA   PUBLIC

            HAIL RANGING FROM DIME TO QUARTER SIZE NEAR GLEN COVE
            ELEMENTARY SCHOOL.

0625 PM     HAIL             5 NW ROANOKE            37.33N 80.02W
08/01/2012  E1.75 INCH       ROANOKE            VA   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

0625 PM     HAIL             4 NW ROANOKE            37.32N 80.01W
08/01/2012  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            HAIL RANGED FROM DIME SIZE TO QUARTER SIZE ON GREEN RIDGE
            ROAD

0628 PM     HAIL             4 WNW ROANOKE           37.30N 80.03W
08/01/2012  E1.00 INCH       CITY OF SALEM      VA   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL ON ELECTRIC ROAD

0632 PM     HAIL             2 NNW ROANOKE           37.31N 79.98W
08/01/2012  E1.00 INCH       CITY OF ROANOKE    VA   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED AT THE WDBJ STUDIO.

0635 PM     HAIL             4 NNW ROANOKE           37.33N 79.98W
08/01/2012  E1.75 INCH       ROANOKE            VA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL ON PETERS CREEK ROAD

0638 PM     HAIL             3 WNW ROANOKE           37.30N 80.00W
08/01/2012  E1.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            GOLF BALL SIZE HAIL ON VIRGINIA AVE

0638 PM     HAIL             4 W ROANOKE             37.28N 80.02W
08/01/2012  E1.75 INCH       CITY OF SALEM      VA   PUBLIC

            GOLF BALL SIZE HAIL IN EAST SALEM NEAR THE MEDICAL CENTER

0645 PM     LIGHTNING        3 SW ROANOKE            37.25N 80.00W
08/01/2012                   ROANOKE            VA   911 CALL CENTER

            LIGHTNING STRUCK A HOUSE ON GARST CABIN DR

0645 PM     HAIL             3 SW ROANOKE            37.25N 79.99W
08/01/2012  E1.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            GOLF BALL SIZE HAIL ON LIVINGSTON ROAD

0648 PM     HAIL             5 SSW ROANOKE           37.21N 79.99W
08/01/2012  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            QUARTER SIZE HAIL ON PINE COURT ROAD

0656 PM     HAIL             1 SE ROANOKE            37.27N 79.94W
08/01/2012  E1.00 INCH       CITY OF ROANOKE    VA   BROADCAST MEDIA

            QUARTER SIZE HAIL ON 3RD STREET SW ACROSS FROM THE CITY
            COURT HOUSE

0706 PM     HAIL             BOONES MILL             37.12N 79.95W
08/01/2012  E1.00 INCH       FRANKLIN           VA   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL IN BOONES MILL

0715 PM     TSTM WND DMG     5 S ROANOKE             37.20N 79.95W
08/01/2012                   ROANOKE            VA   911 CALL CENTER

            POWER LINES DOWN ON INDIAN GRAVE ROAD NEAR RT 220

0815 PM     HAIL             6 SSE ASPEN             36.96N 78.79W
08/01/2012  E1.00 INCH       CHARLOTTE          VA   PUBLIC

            QUARTER SIZE HAIL ON WOODBURN LANE

&&

FISHER
Special weather statement, Aug 1, 10:52 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 PM EDT WED AUG 1 2012

VAZ013-020345-
PULASKI VA-
1052 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PULASKI COUNTY...

AT 1048 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR DUBLIN AROUND 1100 PM AND PARROTT AROUND 1145
PM.

LAT...LON 3720 8076 3725 8061 3723 8062 3718 8059
      3721 8053 3720 8051 3718 8057 3714 8053
      3715 8056 3713 8059 3709 8075 3716 8080

RAB
Special weather statement, Aug 1, 11:27 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EDT WED AUG 1 2012

NCZ001-018-019-020430-
ASHE NC-WATAUGA NC-WILKES NC-
1127 PM EDT WED AUG 1 2012

...CLUSTERS OF STRONG THUNDERSTORMS TO AFFECT ASHE...WATAUGA...AND
WILKES COUNTIES...

AT 1122 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF BOONE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LANSING AROUND 1140 PM...BOONE AROUND 1145
PM...SANDS AROUND 1150 PM...RUTHERWOOD AROUND 1205 AM...AHO AROUND
1215 AM AND FLEETWOOD AROUND 1220 AM.

LAT...LON 3658 8155 3658 8143 3643 8126 3640 8126
      3639 8124 3637 8125 3637 8123 3608 8145
      3609 8152 3611 8155 3612 8171 3619 8186

RAB
Special weather statement, Aug 1, 11:45 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EDT WED AUG 1 2012

NCZ019-020445-
WILKES NC-
1145 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 1139 PM EDT...CLUSTERS OF STRONG THUNDERSTORM WERE DEVELOPING
ACROSS WILKES COUNTY..NEAR DOCKERY...JUST WEST OF WILKESBORO...AND
NEAR MCGRADY. ADDITIONAL STRONG THUNDERSTORMS WERE MOVING INTO
NORTHWEST WILKES COUNTY FROM ASHE COUNTY.  ALL STORMS WERE MOVING
EAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH ALL OF THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3608 8145 3611 8154 3615 8150 3620 8146
      3622 8147 3630 8141 3629 8137 3636 8137
      3637 8134 3636 8127 3639 8120 3632 8087
      3606 8088 3603 8106

RAB
Local storm report, Aug 2, 12:05 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             JEFFERSON               36.42N 81.47W
08/02/2012  E1.00 INCH       ASHE               NC   911 CALL CENTER

            PUBLIC REPORTED QUARTER-SIZED HAIL IN JEFFERSON.

&&

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:27 PM EDTSpecial Weather StatementRNKAshe, Watauga63 min
Aug 1, 11:35 PM EDTSevere Thunderstorm WarningRNKWatauga55 min
Aug 1, 11:45 PM EDTSpecial Weather StatementRNKWilkes60 min
Aug 1, 11:49 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe56 min
Aug 2, 12:15 AM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Wilkes4 hr
Aug 2, 12:29 AM EDTFlash Flood WarningRNKAshe, Wilkes2 hr
Aug 2, 12:42 AM EDTSpecial Weather StatementRNKYadkin63 min
Aug 2, 12:48 AM EDTFlash Flood WarningRNKWilkes109 min
Aug 2, 1:09 AM EDTSevere Thunderstorm WarningRNKWilkes40 min
Aug 2, 1:48 AM EDTSevere Thunderstorm WarningRNKStokes, Surry32 min
Aug 2, 6:32 PM EDTSpecial Weather StatementRNKRockingham28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.